Hail, Watauga
- When
- May 14, 5:19 PM EST
- Where
- Watauga County, 0.69 mi S of Perkinsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.210, -81.670
A cold front approached the region during the day and passed through the evening hours. Storms developed along and ahead of this front, many of which increased to severe magnitude and produce mainly large hail with some wind damage reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front approached the region during the day and passed through the evening hours. Storms developed along and ahead of this front, many of which increased to severe magnitude and produce mainly large hail with some wind damage reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 14, 2:34 PM EST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 334 PM EDT FRI MAY 14 2010 .SYNOPSIS... A COLD FRONT WILL CROSS THE AREA TONIGHT AND STALL JUST SOUTH OF THE REGION SATURDAY. THIS FRONT WILL BECOME THE FOCUS FOR UNSETTLED WEATHER FOR THE FIRST HALF OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... WW#173 IN EFFECT FOR THE NW CWA THROUGH 9PM. ADDITIONAL WW MAY BE NEEDED FARTHER SOUTH AS THE EVENING PROGRESSES. SPECIAL 18 UTC RNK SOUNDING INDICATES VERY UNSTABLE AIRMASS OVER THE LOCAL REGION WITH SBCAPES VCNTY OF 3000 J/KG. CAP NEAR 700 MB HAS WEAKEND. 700 MB TEMPS HAVE COOLED ABOUT 3 DEG C SINCE 12 UTC. THIS TREND WILL LIKELY CONTINUE...RELEASING THE INSTABILITY THAT HAS BUILT UP IN THE BOUNDARY LAYER...STORMS RAPIDLY DEVELOPING THROUGH THE REMAINDER OF THE AFTERNOON. MID LEVEL LAPSE RATES OF 8 DEG C SUGGEST POTENTIAL FOR HIGH ELEVATION STORM CENTROIDS WITH POTENTIAL FOR VERY LARGE HAIL. DRY AIR IN THE MID LEVELS AND INCREASING MID LEVEL FLOW SUGGEST POTENTIAL FOR DAMAGING THUNDERSTORM WINDS. LARGE DCAPES OF 1000-1200 HAVE DEVELOPED EAST OF THE BLUE RIDGE PER VERY WARM SURFACE TEMPS AND WILL AID IN DOWNDRAFT POTENTIAL AND THREAT FOR DOWNBURSTS/MICROBURSTS. AT 19 UTC...THE SURFACE COLD EXTENDED FROM NORTHERN PENNSYLVANIA TO WESTERN KY. THIS FRONT WILL CROSS THE FORECAST AREA DURING THE OVERNIGHT AND BECOME STATIONARY JUST TO OUR SOUTH ON SATURDAY. THE MAIN CONVECTIVE THREAT WITH THIS FEATURE WILL BE THE PRE- FRONTAL STORMS THIS EVENING...WITH MOST OF THE ACTIVITY WANING AFTER MIDNIGHT. UPSLOPE SHOWERS MAY PERSIST ON THE WINDWARD SLOPES OF WV AND FAR WESTERN VA...BUT POPS ELSEWHERE LOOK TOO MINIMAL TO INCLUDE ATTM. WINDS ON SATURDAY SHOULD SHIFT AROUND TO THE NORTH BEHIND THE FRONTAL PASSAGE. POTENTIAL EXISTS...MAINLY IN THE SOUTHERN CWA...THAT SHOWERS WILL REDEVELOP...BUT THE OVERALL TREND SHOULD BE FOR CLEARING FROM NORTH TO SOUTH. TEMPS TONIGHT SHOULD REMAIN ELEVATED DUE TO THE HIGH DEWPOINT AIRMASS SOUTH OF THE FRONT. TEMPS SATURDAY ARE MORE OF A CHALLENGE...AND WILL DEPEND OF THE AMOUNT OF SUN THAT MATERIALIZES BEHIND THE FRONT. MODELS ARE AT ODDS ON THE AMOUNT OF CLOUD COVER THAT WILL BE AROUND FOR SATURDAY...THE MAV SUGGESTING VERY FEW CLOUDS...AND THE NAM SUGGESTING IT WILL BE OVERCAST. THIS YIELDS ABOUT A 10 DEG TEMPERATURE DIFFERENCE IN THE FORECAST TMAX BETWEEN THE MODELS. ATTM...PREFER TO GO WITH THE LESS CLOUDY SOLUTION THINKING THAT MOST OF THE CLOUD COVER WILL BE FROM CONVECTIVE DEBRIS AND THIS TYPE OF CLOUD COVER USUALLY DISPERSES WITH TIME. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... SURFACE REFLECTION THAT DEVELOPS ALONG THE STALL FRONTAL BOUNDARY IN THE CAROLINAS ON SATURDAY SLOW TO MOVE ANYWHERE. THEREFORE...SOUTHERN COUNTIES COULD SEE LINGER LIGHT SHOWERS THROUGH SATURDAY EVENING. DRIER WEATHER EXPECTED TO THE NORTH AS HIGH PRESSURE TRACKS INTO THE NORTHEASTERN USA AND WEDGES DOWN THE MID ATLANTIC. WEAK ZONAL FLOW WILL BE ALOFT AND ANY BOUNDARY OR WAVES WILL NOT MOVE MUCH THROUGH THE WEEKEND. ON SUNDAY...THERE WILL BE A STRONG WAVE COMING ACROSS THE MID WEST. THIS SYSTEM WILL GENERATE SHORT WAVES ACROSS THE GULF STATES THAT WILL BRING MOISTURE INTO THE MID ATLANTIC STARTING AS EARLY AS SUNDAY AFTERNOON. AT FIRST...SHOULD ONLY SEE AN INCREASE IN CLOUD COVER FROM SOUTHWEST TO NORTHEAST. SUNDAY NIGHT INTO MONDAY NIGHT...ABUNDANT MOISTURE COMING OVER THE MID ATLANTIC WEDGE WILL BRING INCREASING CHANCES FOR RAIN TO THE AREA. MODELS ALL OVER THE PLACE ON INITIAL TIMING BUT AGREE MONDAY-MONDAY NIGHT WILL BE WET WITH POSSIBLE MODERATE TO HEAVY RAIN AT TIMES. 06Z/12Z GFS HAS AN UPPER LEVEL TROF OVER THE SOUTHEAST SUNDAY NIGHT AND MONDAY MORNING. IF THIS FEATURE DOES DEVELOP...THE MODERATE TO HEAVY RAIN POTENTIAL WILL BE LIMITED WITH CONVECTION ALONG THE GULF COAST. ANYWAY...WILL KEEP POPS AT A CHANCE SUNDAY AFTERNOON INCREASE TO CATEGORICAL MONDAY AFTERNOON AND NIGHT. RAIN FALLING INTO WEDGE WILL ENHANCE IT AND DRAW IT FURTHER SOUTH OF THE AREA. THE WESTERN EXTENT OF THE WEDGE BOUNDARY IS STILL QUESTIONABLE...THEREFORE WILL KEEP COOLER TEMPERATURES ALONG AND EAST OF THE BLUE RIDGE...WITH SOUTHWEST VA MOUNTAINS BEING THE WARMEST. HYBRID WEDGE TO CHANGE OVER TO AN INSITU WEDGE MONDAY-MONDAY NIGHT AND LIKELY BE LOCKED IN PLACE UNTIL THE FRONTAL PASSAGE TUESDAY AFTERNOON. WILL CONTINUE TO KEEP AFTERNOON TEMPERATURES ON THE COOL SIDE AND BETWEEN GUIDANCE THROUGH THE PERIOD. && .LONG TERM /MONDAY THROUGH THURSDAY/... THE 12Z GFS/ECMWF AGREE WITH CHANCES FOR SHOWERS THROUGH THE WORK WEEK...BUT DIFFER ON REASONS WHY TUESDAY AND WEDNESDAY. GFS HAS THE FRONT COMING ACROSS THE REGION ON TUESDAY FOLLOWED BY AND 2ND FRONT AND AN UPPER LEVEL SYSTEM ON WEDNESDAY. THE ECMWF HAS AN OCCLUDED LOW OVER THE GREAT LAKES WITH PREFRONTAL SHOWERS TUESDAY AND A COLD FRONT ON WEDNESDAY. WILL LEAN FORECAST TOWARDS HPC WITH HIGHEST POPS ON TUESDAY AND A CHANCE ON WEDNESDAY. THE GFS/ECMWF ALSO AGREEING ON CUT OFF UPPER LEVEL LOW COMING OVER THE MID ATLANTIC THURSDAY AND FRIDAY. CHANCE FOR SHOWERS DURING THE AFTERNOON AND EVENING WILL BE POSSIBLE. WITH COLD POOL OVERHEAD...HAIL IS NOT OUT OF THE QUESTION. TEMPERATURES WILL BE AROUND NORMAL THROUGH MUCH OF NEXT WEEK. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE OVER THE AREA THROUGH ABOUT 01 UTC (9PM)...THEN WEAKEN AND DISSIPATE BEFORE MIDNIGHT. A SPECIAL 18 UTC SOUNDING WAS RELEASED FROM RNK WHICH SUGGESTS POTENTIAL FOR VERY LARGE HAIL AND DAMAGING WIND GUSTS WITH THESE STORMS. A COLD FRONT WILL CROSS THE AREA LATE TONIGHT...THE GENERAL WINDS SHIFTING FROM SOUTHWEST TO MORE OF A WESTERLY DIRECTION. WINDS WILL THEN TEND MORE NORTHERLY FOR SATURDAY. MOST OF THE PRECIP THREAT WILL BE PRE-FRONTAL THIS EVENING...WITH ACTIVITY WANING AND DIMINISHING BY MIDNIGHT. AREAS OF STRATUS AND FOG MAY DEVELOP DURING THE LATE NIGHT PER LINGERING MOISTURE FROM THE SHOWERS AND VERY JUICY AIRMASS AHEAD OF THE FRONT. ADDED FOG TO ALL THE TERMINALS FOR THE LATE NIGHT. STRATUS FORMATION IS A LITTLE MORE QUESTIONABLE AND REFRAINED FROM ADDING IT TO THE TAFS EAST OF THE MOUNTAINS. MORE CONFIDENT ON STRATUS FROMATION ALONG THE WINDWARD SLOPES SO ADDED IT TO BLF/LWB. ON SATURDAY...MVFR/IFR CIGS MAY LINGER IN THE MOUNTAINS...BUT THE TREND WILL BE FOR CLEARING FROM NORTH TO SOUTH. THE FRONT IS FORECAST TO BECOME STATIONARY SOUTH OF THE FORECAST AREA SATURDAY NIGHT. BY SUNDAY...THIS FRONT WILL BECOME THE FOCUS FOR OVER- RUNNING PRECIPITATION AND WILL LIKELY PRODUCE WIDESPREAD MVFR TO OCCASIONAL IFR CONDITIONS FOR THE FIRST PART OF NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...RCS LONG TERM...RCS AVIATION...PM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 602 PM EDT FRI MAY 14 2010 NCZ001>006-018>020-VAZ043>047-058-059-151000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 602 PM EDT FRI MAY 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS FROM ANY STORMS THAT BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. MONDAY AND TUESDAY THERE IS A POTENTIAL FOR HEAVY RAIN RESULTING FROM SCATTERED TO NUMEROUS THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN AND SPOTTER INFORMATION MAY BE NEEDED LATER THIS EVENING. VAZ007-009>020-022>024-032>035-WVZ042>045-151000- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 602 PM EDT FRI MAY 14 2010 ...SEVERE THUNDERSTORM WATCH 173 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ACTIVE WEATHER MONDAY AND TUESDAY WITH POTENTIAL FOR HEAVY RAIN RESULTING FROM SCATTERED TO NUMEROUS THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. THE SKYWARN NETWORK HAS BEEN ACTIVATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 523 PM EDT FRI MAY 14 2010 VAZ016-017-032-142200- CARROLL VA-FLOYD VA-PATRICK VA- 523 PM EDT FRI MAY 14 2010 ...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD AND PATRICK COUNTIES... AT 522 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF ARARAT...MOVING NORTHEAST AT 15 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR MEADOWS OF DAN AROUND 540 PM...MABRY MILL AROUND 545 PM AND WOOLWINE AROUND 600 PM. LAT...LON 3689 8026 3672 8010 3661 8046 3671 8057 EXPERIMENTAL MC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT FRI MAY 14 2010
VAZ017-142215-
FLOYD VA-
532 PM EDT FRI MAY 14 2010
...A STRONG THUNDERSTORM WILL AFFECT FLOYD COUNTY...
AT 531 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WILLIS...
MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR WILLIS AROUND 540 PM.
LAT...LON 3681 8053 3682 8054 3684 8055 3685 8056
3688 8058 3697 8036 3686 8031 3680 8052
EXPERIMENTAL
MCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL BOONE 36.21N 81.67W
05/14/2010 E0.50 INCH WATAUGA NC TRAINED SPOTTER
HAILED FOR 20 MIN.
0517 PM HAIL PRINCETON 37.37N 81.10W
05/14/2010 E1.75 INCH MERCER WV PUBLIC
&&
RSTONEFIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL BLUEFIELD 37.24N 81.27W
05/14/2010 E0.88 INCH TAZEWELL VA PUBLIC
&&
RSTONEFISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT FRI MAY 14 2010
VAZ010-011-WVZ042-142245-
BLAND VA-GILES VA-MERCER WV-
608 PM EDT FRI MAY 14 2010
...A STRONG THUNDERSTORM WILL AFFECT BLAND...GILES AND MERCER
COUNTIES...
AT 603 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROCKY GAP...
MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.
THIS STORM WILL BE NEAR OAKVALE AROUND 615 PM...CHAPEL AROUND 630 PM
AND THESSALIA AROUND 645 PM.
LAT...LON 3736 8112 3732 8075 3717 8083 3715 8087
3718 8119
EXPERIMENTAL
DSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL ATHENS 37.42N 81.02W
05/14/2010 E0.75 INCH MERCER WV TRAINED SPOTTER
&&
AMSThe Roanoke radar (KFCX), 154 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail fell ranging from quarter to half dollar size.
A tree was blown down. Damage values are estimated.
Quarter size hail covered the ground on Route 421 just past Windy Gap Road. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234457, 234458, 234459, 234462, 234460.